Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 101, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 21, 2023, 2:07 PM MST for Pima County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2023, 2:07 PM MST (21:07 UTC)
- Expired
- Aug 21, 2023, 2:45 PM MST
- In force
- 38 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 32 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.1 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted.
285
WUUS55 KTWC 212107
SVRTWC
AZC019-212145-
/O.NEW.KTWC.SV.W.0101.230821T2107Z-230821T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
207 PM MST Mon Aug 21 2023
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
East central Pima County in southeastern Arizona...
* Until 245 PM MST.
* At 207 PM MST, a severe thunderstorm was located over East
Sahuarita, or near Sahuarita, moving northwest at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tucson, Sahuarita, Green Valley, Drexel Heights, South Tucson,
Three Points, Pascua Pueblo Yaqui Reservation, East Sahuarita,
Summit, Valencia West, Tucson International Airport, Corona De
Tucson, Tucson Estates and San Xavier Mission.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3193 11078 3182 11095 3207 11124 3224 11096
TIME...MOT...LOC 2107Z 142DEG 20KT 3194 11093
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KGD1 follow-up statement
186
WWUS55 KTWC 212126
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
226 PM MST Mon Aug 21 2023
AZC019-212145-
/O.CON.KTWC.SV.W.0101.000000T0000Z-230821T2145Z/
Pima-
226 PM MST Mon Aug 21 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR EAST CENTRAL PIMA COUNTY...
At 225 PM MST, a severe thunderstorm was located near Summit, or near
Sahuarita, moving northwest at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tucson, Sahuarita, Drexel Heights, South Tucson, Pascua Pueblo Yaqui
Reservation, East Sahuarita, Summit, Valencia West, Tucson
International Airport, Tucson Estates and San Xavier Mission.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3193 11078 3182 11095 3207 11124 3224 11096
TIME...MOT...LOC 2125Z 142DEG 18KT 3201 11098
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KGDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:32 PM MST, 35 minutes earlier.
Area forecast discussion, Aug 21, 1:32 PM MST, 35 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 132 PM MST Mon Aug 21 2023 .SYNOPSIS...Daily rounds of scattered showers and thunderstorms this week. Cooler than normal temperatures Wednesday then warming to above normal next weekend. && .DISCUSSION...Latest satellite imagery shows a small cumulus field developing over Cochise County and a little bit in Pima County. There is mid level clouds that is inhibiting some of the development of the cumulus clouds over Pima County and to the west. There is plenty of moisture in the air and instability within the region. The better instability is closer to Cochise County which there are a few cumulus are starting to build more into towers. The mid level clouds are taking a little longer to clear out for the cumulus clouds to really build and the better access for surface heating. The latest 19z HRRR run still shows thunderstorms developing this afternoon, starting around 2 pm MST. That may get delayed a bit more if there is still higher cloud cover to limit growth, but the eastern edge of the cloud field (western Cochise County) will likely to be the first action item of the afternoon. Especially when the CAPE values are in the 2000 J/kg range which is higher than in Pima or Santa Cruz County. SPC still has the area under a marginal risk for thunderstorms with the threat of wind and hail. The upper level does support strong thunderstorm potential and it can make the storms move fairly quickly due to the 30kt steering flow at the 700mb. 12Z HREF has a strong signal for strong gusty winds that can lead to blowing dust along the high traffic corridor. Plus, there is plenty of moisture to create brief heavy rainfall within a short amount of time. Expect flows in washes and localized significant ponding of water and other localized flooding challenges. Later in the evening, there could be another quick round of showers and thunderstorms based on the latest HRRR. Showers and thunderstorms will taper off through the rest of the night. Tomorrow, temperatures will be around normal with breezy conditions for mainly in the eastern counties of the CWA. The better chances for thunderstorms will be west of Tucson in the afternoon. By Wednesday, a trof or a tropical wave from the Gulf of Mexico that will bring more moisture and upper level dynamics. This will increase the chances for showers and thunderstorms as well as keep temperatures slightly below normal. Rest of the week, there will be a daily chance of showers and thunderstorms due to the lingering moisture. The moisture will slowly erode away through the weekend. Temperatures will warm up to a few-several degrees above normal through the weekend. && .AVIATION...valid through 23/00z. SCT SHRA/TSRA with bases SCT-BKN 9-12k ft MSL, ISOLD MVFR CIGS/VSBYS, MT obscurations and gusts 35-45kts through 22/02z. Areas of BLDU from KAVQ to KCGZ. SHRA/TSRA diminishing overnight then redeveloping Tuesday afternoon mainly W of KTUS/KOLS. Outside of thunderstorms SFC winds mainly SE-ly 8-18 kts. Gusts to 25 kts this evening and Tuesday afternoon VCNTY KDUG and KSAD. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered afternoon and evening showers for much of the work week with day-to-day variability in areal coverage of storms. Gusty southeast winds into this evening and again Tuesday, especially east of Tucson. Later this week through the weekend, it looks like we could see two or three consecutive days of warmer temperatures/lower humidities and limited thunderstorm coverage. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:43 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Aug 21, 2:51 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 54 min |
| Aug 21, 3:22 PM MST | Severe Thunderstorm Warning | TWC | Pima | 11 min |
| Aug 21, 3:29 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pima, Pinal | 46 min |
| Aug 21, 3:37 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 38 min |
| Aug 21, 4:12 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 48 min |
| Aug 21, 4:16 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 32 min |
| Aug 21, 4:32 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 21, 4:42 PM MST | Special Weather Statement | TWC | Santa Cruz | 48 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.